Ty Evans is a 73-year-old African-American male who is living at home with his wife of 51 years. The home health nurse is making a visit. He weighs 185 lbs. and is 75 inches tall. Has lost 10 pounds in the last 6 weeks. He has a central venous port implanted for chemotherapy administration for colon cancer. The port is not currently being used. The chart has a medical diagnosis of COPD and a CVA with right hemiparesis.
VS - T 98.9, apical pulse - 110 irregular and thready, BP 110/60, RR - 25. He states that he has no dyspnea, but does sleep with 3 pillows at night.
Medications: Theodur 450 mg bid po; Lasix 40 mg bid, po; Proventil 4 puffs q4h; Lanoxin 0.25 mg qd, po; Surfak 240 mg qd po. Diuril 25 mg qd po: Vasotec 5 mg bid po.
You learn that Mr. Evans' last ECG 2 weeks ago noted "Atrial fibrillation with controlled ventricular response". He has not had a digoxin level drawn in 2 months. He states that he was in the hospital a year ago for congestive heart failure. You listen to his chest and hear crackles in both bases. The home health aid from the day before had left a note for the nurse: "Patient is flushed, has loose stools, and says he's nauseated".
Identify ethical and legal issues related to the care of the client.
I have no idea where to even start so could anyone give me a few suggestions? Thanks!
Apr 21, '13
Think about things that should have been addressed in this patient's care but don't appear to have been addressed. What do you think about the results of the EKG? What about the fact that he hasn't had a dig level drawn in 2 months? What do his vital signs and physical assessment tell you about his condition?
Related to legal/ethical issues- does it appear that someone has dropped the ball in this patient's care? Who? Who might be held responsible if this situation were to be looked into more closely? Ethically, what steps does the nurse need to take now? What consequences might her action/inaction have for the patient, herself, and other providers involved with the patient's care?